Export file:


  • RIS(for EndNote,Reference Manager,ProCite)
  • BibTex
  • Text


  • Citation Only
  • Citation and Abstract

Spreading speeds of epidemic models with nonlocal delays

1 School of Mathematics and Statistics, Lanzhou University, Lanzhou, Gansu 730000, China
2 School of Science, Lanzhou University of Technology, Lanzhou, Gansu 730050, China
3 Department of Mathematics, Lanzhou Jiaotong University, Lanzhou, Gansu 730070, China

Special Issues: Spatial dynamics for epidemic models with dispersal of organisms and heterogenity of environment

We estimate the spreading speeds in diffusive epidemic models with nonlocal delays, nonlinear incidence rate and constant recruitment rate. The purpose is to model the process that the infective invades the habitat of the susceptible, and they coexist eventually. In order to focus on our idea, a system with a nonlinear incidence rate is firstly studied, which implies a saturation level of the infective individuals and monotone incidence rate. When the initial value of the infective has nonempty compact support, we prove the rough spreading speed that equals the minimal wave speed of traveling wave solutions in the known results. Then for a general (nonmonotone) incidence rate, we obtain the spreading speeds by constructing auxiliary systems admitting a monotone incidence rate, and prove the convergence of solutions on any compact spatial interval. Furthermore, some numerical examples are given to estimate the invasion speed and show the nontrivial effect of time delay and spatial nonlocality, which implies that the stronger spatial nonlocality leads to larger spreading speeds.
  Article Metrics

Keywords auxiliary equation; nonmonotone system; asymptotic spreading

Citation: Guo Lin, Shuxia Pan, Xiang-Ping Yan. Spreading speeds of epidemic models with nonlocal delays. Mathematical Biosciences and Engineering, 2019, 16(6): 7562-7588. doi: 10.3934/mbe.2019380


  • 1. W. O. Kermack and A. G. McKendrick, A contribution to the mathematical theory of epidemics, Proc. R. Soc. A, 115 (1927), 700–721.
  • 2. A. Korobeinikov and P. K. Maini, Non-linear incidence and stability of infectious disease models, Math. Med. Biol., 22 (2005), 113–128.
  • 3. G. Huang, Y. Takeuchi, W. Ma, et al., Global stability for delay SIR and SEIR epidemic models with nonlinear incidence rate, Bull. Math. Biol., 72 (2010), 1192–1207.
  • 4. M. Adimy, F. Crauste and S. Ruan, A mathematical study of the hematopoiesis process with applications to chronic myelogenous leukemia, SIAM J. Appl. Math., 65 (2005), 1328–1352.
  • 5. L. Rass, M. A. Lifshits and J. Radcliffe, Spatial deterministic epidemics, American Mathematical Soc., RI, 2003.
  • 6. C. Atkinson and G. E. H. Reuter, Deterministic epidemic waves, Math. Proc. Cambridge Philos. Soc., 80 (1976), 315–330.
  • 7. O. Diekmann, Thresholds and travelling waves for the geographical spread of infection, J. Math. Biol., 69 (1978), 109–130.
  • 8. O. Diekmann, Run for your life. A note on the asymptotic speed of propagation of an epidemic, J. Differ. Equations, 33 (1979), 58–73.
  • 9. J. D. Murray, Mathematical Biology, II. Spatial Models and Biomedical Applications, Third edition. Interdisciplinary Applied Mathematics, 18, Springer-Verlag, New York, 2003.
  • 10. X. Liang and X. Q. Zhao, Asymptotic speeds of spread and traveling waves for monotone semiflows with applications, Comm. Pure Appl. Math., 60 (2007), 1–40.
  • 11. A. Ducrot, Convergence to generalized transition waves for some Holling-Tanner prey-predator reaction-diffusion system, J. Math. Pures Appl., 100 (2013), 1–15.
  • 12. A. Ducrot, Spatial propagation for a two component reaction-diffusion system arising in population dynamics, J. Differ. Equations, 260 (2016), 8316–8357.
  • 13. N. F. Britton, Aggregation and the competitive exclusion principle, J. Theor. Biol., 136 (1989), 57–66.
  • 14. N. F. Britton, Spatial structures and periodic traveling waves in an integro-differential reaction-diffusion population model, SIAM J. Appl. Math., 50 (1990), 1663–1688.
  • 15. S. A. Gourley and J. Wu, Delayed non-local diffusive systems in biological invasion and disease spread, in "Nonlinear dynamics and evolution equations" (eds. H. Brunner, X.Q. Zhao and X. Zou), Fields Inst. Commun., 48, AMS, Providence, RI, (2006), 137–200.
  • 16. S. Ruan, Spatial-Temporal Dynamics in Nonlocal Epidemiological Models, in Mathematics for Life Science and Medicine, Springer, Berlin, Heidelberg, 2007, 97–122.
  • 17. P. De Mottoni, E. Orlandi and A. Tesei, Asymptotic behavior for a system describing epidemics with migration and spatial spread of infection, Nonlinear Anal.: TMA, 3 (1979), 663–675.
  • 18. Y. Li, W. T. Li and G. Lin, Traveling waves of a delayed diffusive SIR epidemic model, Comm. Pure Appl. Anal., 14 (2015), 1001–1022.
  • 19. Y. Enatsu, Y. Nakata and Y. Muroya, Global stability of SIRS epidemic models with a class of nonlinear incidence rates and distributed delays, Acta Math. Sci. Ser. B, 32 (2012), 851–865.
  • 20. S. C. Fu, Traveling waves for a diffusive SIR model with delay, J. Math. Anal. Appl., 435 (2016), 20–37.
  • 21. J. Yang, S. Y. Liang and Y. Zhang, Travelling waves of a delayed SIR epidemic model with nonlinear incidence rate and spatial diffusion, PLoS One, 6 (2011), e21128.
  • 22. W. F. Fagan and J. G. Bishop, Trophic interactions during primary succession: Herbivores slow a plant reinvasion at Mount St. Helens, Amer. Nat., 155 (2000), 238–251.
  • 23. J. D. Murray, Mathematical Biology, I. An introduction, Third edition. Interdisciplinary Applied Mathematics, 17, Springer-Verlag, New York, 2002.
  • 24. M. R. Owen and M. A. Lewis, How predation can slow, stop or reverse a prey invasion, Bull. Math. Biol., 63 (2001), 655–684.
  • 25. D. G. Aronson and H. F. Weinberger, Nonlinear diffusion in population genetics, combustion, and nerve pulse propagation, In Partial Differential Equations and Related Topics. Springer, Berlin, Heidelberg, 1975, 5–49.
  • 26. J. Fang, X. Yu and X. Q. Zhao, Traveling waves and spreading speeds for time-space periodic monotone systems, J. Funct. Anal., 272 (2017), 4222–4262.
  • 27. R. Lui, Biological growth and spread modeled by systems of recursions. I. Mathematical theory, Math. Biosci., 93 (1989), 269–295.
  • 28. H. F. Weinberger, Long-time behavior of a class of biological model, SIAM J. Math. Anal., 13 (1982), 353–396.
  • 29. H. F. Weinberger, M. A. Lewis and B. Li, Analysis of linear determinacy for spread in cooperative models, J. Math. Biol., 45 (2002), 183–218.
  • 30. S. B. Hsu and X. Q. Zhao, Spreading speeds and traveling waves for nonmonotone integrodifference equations, SIAM J. Math. Anal., 40 (2008), 776–789.
  • 31. G. Lin, Spreading speed of the delayed Fisher equation without quasimonotonicity, Nonlinear Anal. Real World Appl., 12 (2011), 3713–3718.
  • 32. X. L. Liu and S. Pan, Spreading speed in a nonmonotone equation with dispersal and delay, Mathematics, 7 (2019), 291.
  • 33. G. Lin and W. T. Li, Asymptotic spreading of competition diffusion systems: the role of interspecific competitions, European J. Appl. Math., 23 (2012), 669–689.
  • 34. G. Lin, W. T. Li and S. Ruan, Spreading speeds and traveling waves of a competitive recursion, J. Math. Biol., 62 (2011), 165–201.
  • 35. G. Lin and R. Wang, Spatial invasion dynamics for a time period predator-prey system, Math. Methods Appl. Sci., 41 (2018), 7612–7623.
  • 36. S. Pan, Invasion speed of a predator-prey system, Appl. Math. Lett., 74 (2017), 46–51.
  • 37. J. Wu, Theory and Applications of Partial Functional Differential Equations, Springer-Verlag, New York, 1996.
  • 38. W. M. Liu, S. A. Levin and Y. Iwasa, Influence of nonlinear incidence rates upon the behavior of SIRS epidemiological models, J. Math. Biol., 23 (1986), 187–204.
  • 39. D. Xiao and S. Ruan, Global analysis of an epidemic model with nonmonotone incidence rate, Math. Biosci., 208 (2007), 419–429.
  • 40. W. T. Li, S. Ruan and Z. C. Wang, On the diffusive Nicholson's blowflies equation with nonlocal delay, J. Nonlinear Sci., 17 (2007), 505–525.
  • 41. X. Li and S. Pan, Traveling wave solutions of a delayed cooperative system, Mathematics, 7 (2019), ID: 269.
  • 42. X. Zou, Delay induced traveling wave fronts in reaction diffusion equations of KPP-Fisher type, J. Comput. Appl. Math., 146 (2002), 309–321.
  • 43. S. Ruan and J. Wu, Reaction-diffusion systems with infinite delay, Canad. Appl. Math. Quart., 2 (1994), 485–550.
  • 44. H. L. Smith and X. Zhao, Global asymptotic stability of traveling waves in delayed reaction- diffusion equations, SIAM J. Math. Anal., 31 (2000), 514–534.
  • 45. Z. C. Wang, W. T. Li and S. Ruan, Existence and stability of traveling wave fronts in reaction advection diffusion equations with nonlocal delay, J. Differ. Equations, 238 (2007), 153–200.
  • 46. Z. C. Wang, W. T. Li and S. Ruan, Entire solutions in bistable reaction-diffusion equations with nonlocal delayed nonlinearity, Trans. Amer. Math. Soc., 361 (2009), 2047–2084.
  • 47. R. H. Martin and H. L. Smith, Abstract functional differential equations and reaction-diffusion systems, Trans. Amer. Math. Soc., 321 (1990), 1–44.
  • 48. T. Yi, Y. Chen and J. Wu, Unimodal dynamical systems: comparison principles, spreading speeds and travelling waves, J. Differ. Equations, 254 (2013), 3538–3572.
  • 49. W. J. Bo, G. Lin and S. Ruan, Traveling wave solutions for time periodic reaction-diffusion systems, Discrete Contin. Dyn. Syst., 38 (2018), 4329–4351.
  • 50. H. Malchow, S. V. Petrovskii and E. Venturino, Spatiaotemporal Patterns in Ecology and Epidemiology: Theory, Models and Simulation, Chapman & Hall/CRC, Boca Raton, 2008.
  • 51. M. Mei, C. Ou and X. Q. Zhao, Global stability of monostable traveling waves for nonlocal time-delayed reaction-diffusion equations, SIAM J. Math. Anal., 42 (2010), 2762–2790.
  • 52. D. H. Sattinger, On the stability of waves of nonlinear parabolic systems, Adv. Math., 22 (1976), 312–355.


This article has been cited by

  • 1. Fuzhen Wu, Dongfeng Li, Minimal wave speed of a diffusive SIR epidemic model with nonlocal delay, International Journal of Biomathematics, 2019, 1950081, 10.1142/S1793524519500815
  • 2. Guo Lin, Yibin Niu, Shuxia Pan, Shigui Ruan, Spreading Speed in an Integrodifference Predator–Prey System without Comparison Principle, Bulletin of Mathematical Biology, 2020, 82, 5, 10.1007/s11538-020-00725-y
  • 3. Piotr Skórka, Beata Grzywacz, Dawid Moroń, Magdalena Lenda, Abdallah M. Samy, The macroecology of the COVID-19 pandemic in the Anthropocene, PLOS ONE, 2020, 15, 7, e0236856, 10.1371/journal.pone.0236856

Reader Comments

your name: *   your email: *  

© 2019 the Author(s), licensee AIMS Press. This is an open access article distributed under the terms of the Creative Commons Attribution Licese (http://creativecommons.org/licenses/by/4.0)

Download full text in PDF

Export Citation

Copyright © AIMS Press All Rights Reserved